Acne Medication Discolors Teeth, Gums

Minocycline Gives Bluish Tint

From the WebMD Archives

June 2, 2003 -- A commonly used acne medication can cause teeth and bone to discolor -- and give gums a blackish-blue color.

The drug, an antibiotic called minocycline, is prescribed for severe acne and for rheumatoid arthritis. The acne treatment is closely related to the antibiotic tetracycline, which is known to discolor teeth in children.

In the May issue of Journal of Periodontology, researchers document the case of a 29-year-old woman who was seeing doctors because her gum tissue and the bone surrounding her teeth had turned a "dramatic, bluish" color, writes lead researcher Lilibeth Ayangco, MD, with the Mayo Clinic in Rochester, Minn.

In talking with the woman, researchers learned that she was being treated for acne and had been taking 50 mg of minocycline four times a day for the past 17 months.

Similar cases of gum and tooth discoloration have been documented following long-term use of the acne treatment, she writes. In fact, up to 6% of long-term minocycline users develop dental staining.

Tooth staining can develop right away, but it is often delayed -- sometimes for as much as two years, she writes.

After people quit taking the acne treatment, the bluish color will likely begin fading. However, this too is a slow process and may take several months before the staining fully disappears -- and some permanent teeth could remain slightly discolored, Ayangco writes.

People taking this acne treatment should talk with their doctors about these effects, writes Ayangco.

SOURCE: Journal of Periodontology, May 2003.

WebMD Health News
© 2003 WebMD, Inc. All rights reserved.